T Nation

Has Creatine Caused Anyone Here Heart Palpitations?

So I used to get heart palpitations when I was younger and over weight. Long story short, I fixed my diet lost weight and they disappeared. About 7 months ago I jumped on TRT because I got my test levels measured and it was low as I suspected. Feeling amazing, strength and size has gone up. I do 250mg a week micro dose daily injections.

Anyway about a month ago out of the blue my heart palpitations started coming back randomly after not having them for years. At first I thought it might be the test but after doing tons of research and talking to friends and even going to a cardiologist and getting a full work up and telling him I was on test. He said at the amount I am taking he really doubts its the test. He also did a full workup of my heart. Ultrasound and 24 hour ekg and said he cant find any issues and that palpatations are kinda common and not to worry as long as I am not having any other symptoms which I am not.

So I have been trying to rack my brain because I know something is causing them. It dawned on me the one thing I started right around the time they came back is I started taking creatine and upon some research I have found that it can cause arrhythmia’s and palpitations in some people. I should also note that I am on Stan Efferdings Vertical diet so I already get tons of red meat and creatine. My thought is perhaps maybe I am getting too much??

My diet is spot on. I am very well hydrated, take magnesium and all my minerals as well as get adequate salt (electrolytes) so my question is would it be far fetched to think it could be the creatine? Anyone else experience anything like this?

I would love any and all advice on this. Even though the doc said they are benine and not to worry about them I know something is causing them because they appeared out of nowhere and I hate them they startle me and cause me anxiety because it feels almost like your heart is going to stop. They affect my workouts and I get nervous to really push myself .

I’ve gotten them before from low potassium, but if your diet is in check and and your cardiologist didn’t find anything unusual, that shouldn’t be a problem.

You could always try eating a couple oranges, bananas, potatoes and other potassium rich foods for a week and test it though.

Just stop taking it and see what haprns

Hey bro yeah it fks me up a bit too. My mum used to work at a health food/sup store and reckon it does that to people as well especially if you have already had problems. I’d stop taking it straight away and if you are having much caffeine cut that out for awhile to until it settles down again

I actually eat all of those everyday. The one thing I could think though is I’ve gained weight since starting TRT so maybe now my potassium requirement is higher.

Ya upon research I have seen that it can cause palpitations in some people and another thing I thought about is the fact that the only meat I eat right now is steak I could already have enough creatine. So the excess could be causing problems. My body seems to be sensitive to supplements sometimes. I used to take Vitamin D3 and it would cause me really bad allergies.

I stopped taking it as of today so we will see what happens. Lol not sure if it’s placebo or what but I think I am already having less palpitations today than I normally do.

Did your doc tell you the palpitations are the PVC variety? That’s what I have and I first noticed them when I was around 18. Went to the college medical center and the doc said quit caffeine. I did and they went away. I didn’t do caffeine until I was in my mid thirties and all was good until about 5 years ago. They came back so my wife made me go to a real cardiologist. I wore a monitor for two weeks and was diagnosed with Premature Ventricular Contractions. I lowered but didn’t quit the caffeine and they’ve pretty much gone away again. I’m 53, drug free and no TRT. I eat a ton of quality red meet so I don’t use creatine often but the main thing is no pre-workout. That stuff is nothing but problems for me.

Stan and the verticle diet also suggest a heavy dose of d3. I had a similar problem with my heart acting up from too much d3.

To be honest the doc really didn’t say anything he actually had the nurse call me with the results she said within the 24 hour period of me using the EKG monitor they only saw one extra heart beat which she said was completely normal and everyone gets them once in a while.

Funny thing is the day I wore the monitor I only felt one and I noted the time but the nurse that gave me the results said the extra beat wasn’t even at that time and when I felt the palpitation the monitor actually didn’t pick up anything abnormal.

The ultrasound of my heart also came back fine.

I’m not a doctor but tbh I don’t think that they explained things very well. If you had AFib they would have said something since there’s a pretty significant risk of stroke and you’d need treatment. Atrial Fibrillation is dangerous but quite different from what’s probably going on with you. You probably have intermittent PVC which means the bottom chambers of your heart, which push the blood directly out to your circulatory system, occasionally beat early before they are properly full. On the next beat the ventricles are overly full and since liquids aren’t compressible you feel the “thump”. According to what I looked up it can be caused by caffeine, alcohol, work and life stress, etc. You should do some reading on your own since your doc didn’t give you any real info.

Did you exercise in that monitoring period?

When I take creatine( I try it out again every couple of years) it makes my heart and anxiety got haywire like within an hour but then it’s back to normal like a day after I stop

Ya from how it feels I would say that is what it is. I did do extensive research and that’s exactly what I think it is. I still don’t like it though. I also do use caffeine. I am a big fan of pre workouts and use them every morning even on days off lol. But I’ve been doing that for years and these just came back so I don’t think that’s it. I stick to the same ones too. I try to use the smoother not crazy stimulant kind that gets your heart going crazy. In fact I’ve taken my heart rate after taking my pre workout and it barely raises it at all.

I didnt do any weight lifting. I did my usual 10 minute walks after I eat but I just felt the whole monitor would be too much to bring to the gym especially since I use a belt and other equipment when I lift. But truthfully it seems like the palpitations are random. The only thing that gets them to pop up more than normal is like heavy yoke or squat but like I said I need a belt and all that to do that stuff and it was just too much with the monitor. Some of the sensors would of been in the way along with all the wires.

It’s funny that you say that because how I mentioned I used to get the palpitations all the time. Actually during that time period I did take creatine.

OK, so you didn’t do the things that make them happen and they didn’t happen.

And

So instead of going about your normal activities and gathering accurate data you fudged the monitoring period.

Just an FYI, I recently wore an ekg monitor 3 days a week for 12 weeks while working out as part of a cardiac rehab program, so I know all about the experience of working out with a monitor. It’s not like you were lugging around a television from the '70’s.

When I wore my monitor it was 24/7 and I trained as hard as usual and wore my belt as I normally would. The only thing I couldn’t do was swim or shower with it. I thought the doc would get a kick out of what was recorded during some of my squat and deadlifts sessions. He said that with the exception of the PVC I was in extremely good condition.

I didn’t fudge it like I said I actually did get a palpitation while wearing it which the nurse told me didnt even show up on the test. Like I said they pop up randomly they are just more likely to pop up when I am doing heavy lifting. I did not purposely fudge the test at all.

Based on the research I’ve done like I said I am pretty sure that’s what I have too. Is there anything the doc told you to do that can get rid of it, or is it just something you need to live with?

Ok. I guess I did come off a little harsh. Sorry.

So have you stopped creatine since starting this thread?

In the order of priority and as a determinant of how you progress or how strong you can get, it really is quite insignificant.

Fwiw, my cardiologist told me to not take it due to congestive heart failure and the increased fluid volume that occurs as a result of its use.
I’ve made significant progress in strength and cardio without it- within the context of “making progress after a heart attack and with chf.” in June. Not setting the world ablaze with some phenomenal gains or smashing PL records.